Yesterday out of the blue, I developed a hoarse, raspy voice. I didn't know I had it till I answered the phone and couldn't believe the sound coming out of me. It was the MS nurse calling, and I think she thought I was crying. Because it took me off guard I didn't think to ask her opinion about it, just told her I was fine.
Anyway it's the same today. No pain, no trouble breathing or swallowing. I don't have a cold or anything. Just this weird, Demi Moore voice.
Could this be related to MS? or maybe my recent Solumedrol treatment? I'm still recovering from my recent relapse.
It's disturbing to me, but I don't feel as though I need to go running to the dr. I see my neuro on April 22 so I guess if it doesn't improve by then he can check it out.
yep, I started this also. It comes and goes like everything else. I am really hurting today....had my spinal MRI done this morning. It whipped me. Which I found strange. They put the prop under my knees to keep me more comfortable, but I think it made it worse? My hip and my thigh are very painful. Since I am undx at this time, I dont take anything. I took Ibrupro. but I'm worried about taking too much for stomach upset.
I don't know if your meds would help. Meds, stress enviromental factors effect vocal quality as well.Your vocal chords and all the muscles of swallowing are controlled by cranial nerves. Cranial Nerve 10 also known as the vagus or the "wandering" nerve because travels the furthest has a huge role (cranium to colon) in vocalizing and swallowing.
Often changes in voice/speech/swallowing for some people are indication of flaring or onset of a cycle of symptoms. Vocal changes can come and go along with symptoms. If it gets worse or persists you might to see your PCP and see if you need to be seen by an ENT. Vocal rest is best.
This time of year with everything blooming and allergies there's a lot of hoarsness going around. I hope this helps
Beth, thanks for your comment. Hopefully it remits with me as it does with you. Sorry to hear you had a tough time with your MRI. Hopefully you can get a good night's rest and feel better tomorrow.
Rebeccah, thanks for the great explanation. I'm disheartened that this problem has started 4 days AFTER being treated with solumedrol for my current relapse. I would've hoped the treatment would stop this relapse in its tracks but I guess that is not the case; maybe I was not treated long enough (did 3 days of steroids instead of the 5 that I did previously). Interesting about the 10th cranial nerve involvement. I have 6th cranial nerve issues which has caused me to have double vision for the past 7 months. Definitely I'll be mentioning this voice thing to both docs at my next visits. If it doesn't stop by then, it will be quite obvious as soon as I open my mouth.
I got this too, but mine was coincidental with the increase in my Rebif. I couldn't remember if it was 22's or the 44's. It never did quite go away, just was spotty and would come and go at it's own will.
Who knows if it really is or not (it was an assumption on my part), I just look sometimes to what I had going on, or changes. If it goes away for you, it may be allergy.
I'm still in limbo land but I have had that happen since I was in my 20's. No pain, no trouble swallowing etc. just the raspy voice. I would get it 4-5 times a year for up to 5 weeks at a time. I finally went to a throat specialist and the only thing he could fine wrong was a cyst on the chords. I had surgery and couldn't even get a whisper out for 4 weeks after.
Needless to say after that, he just scratched his head and said he didn't know what was causing it. It still goes raspy periodically but I'm down to once or twice a year now.
Well today it appears my voice is completely back to normal! Came on suddenly Thursday, worse Friday, better yesterday and resolved today. Didn't feel a thing throughout. Bizarre. Nice for something to resolve so quickly and on its own for once! Still totally perplexed as to its origin. If my neuro thinks it's MS-related I'll let you know.
SL: interesting about the timing with the Rebif. Do you think it had anything to do with that? The darn pamplet is in such fine light print with so many seemingly hundreds of potential adverse reactions, maybe hoarse voice is somewhere on there? If I do get to go up to 44mcg Rebif (after all this liver enzyme stuff), I'll pay attention to whether the voice thing happens again.
Moki: wow you had this problem a lot! You must be glad to have the number of episodes reduced, but it sure would be nice to know why these things happen, wouldn't it?
Yea, it was so coincidental, that I thought it was totally from it. Don't think it's in the pamphlet though. . . thinking if yours is anything like mine, it will come and go. No real way of knowing if it is from the meds though.
Ok now I don't feel like I am crazy..I have the raspy voice thing happen to me to many of time, feeling like I need to drink water to get it to go away..Feel fine no cold coming on, just the raspy sound.. I am glad to hear that others get this, cuz really I was thinking it was all in my head or my ears were going bad and I was hearing things..lol.... Ok now I can add this to my list of things that is happening to me for my May 8th visit Neruo. So thanx for bring this one up.
Don't stay undx'd too long with the same doc. I did this. Switch docs. If a doc is jerking you around - switch - I learned this the hard way. I think they do it to women more often and I think that includes women docs doing the jerking around too. They cover for each other sometimes. I found a good one but if there is a whiff of disrespect I will change.
Sympathies on post MRI pain. I almost started to cry at the end..lying on a HARD "bed" for 45 min with all that noise. I was out of commission for a few days after that...and it was freezing in there as well.
Take care Nicky
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.